Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 23, NWS Aberdeen, SD

June 8, 2021Dewey County, Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 8, 2021, 11:58 PM MDT for Dewey County, Jones County, Stanley County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 11:58 PM MDT (05:58 UTC)
Expired
Jun 9, 2021, 12:35 AM MDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dewey County, SD, Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 162 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 12:20 AM MDTFUNNEL CLOUD11 S Parade, SDREPORT VIA SOCIAL MEDIA ON ARMSTRONG COUNTY ROAD AREA, WITH FOCUSED LOCATION ESTIMATED BY RADAR IMAGERY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 6.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS53 KABR 090558
SVRABR
SDC041-075-117-090700-
/O.NEW.KABR.SV.W.0023.210609T0558Z-210609T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1258 AM CDT Wed Jun 9 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Jones County in central South Dakota...
  Stanley County in central South Dakota...
  Southwestern Dewey County in north central South Dakota...

* Until 200 AM CDT/100 AM MDT/.

* At 1258 AM CDT/1158 PM MDT/, severe thunderstorms were located
  along a line extending from near Green Grass to 8 miles east of
  Intersection of Highway 63 and BIA Road 8 to 8 miles north of Corn
  Creek, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mission Ridge and Ridgeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4385 10106 4417 10105 4417 10116 4499 10114
      4500 10127 4521 10140 4511 10072 4477 10053
      4483 10069 4483 10071 4454 10052 4447 10058
      4445 10051 4375 10057 4376 10058 4371 10068
TIME...MOT...LOC 0558Z 286DEG 29KT 4512 10126 4485 10110 4369 10121 

HAIL...0.75IN
WIND...60MPH
 
$$

TMT
1 follow-up statement
713 
WWUS53 KABR 090635
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
135 AM CDT Wed Jun 9 2021

SDC041-075-117-090645-
/O.CAN.KABR.SV.W.0023.000000T0000Z-210609T0700Z/
Jones SD-Stanley SD-Dewey SD-
135 AM CDT Wed Jun 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR JONES...STANLEY AND
SOUTHWESTERN DEWEY COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

LAT...LON 4385 10106 4417 10105 4417 10116 4499 10114
      4500 10127 4521 10140 4511 10072 4477 10053
      4483 10069 4483 10071 4454 10052 4447 10058
      4445 10051 4375 10057 4376 10058 4371 10068
TIME...MOT...LOC 0634Z 286DEG 29KT 4504 10086 4477 10071 4361 10082 

$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:42 PM MDT, 16 minutes earlier.

Area forecast discussion, Jun 8, 11:42 PM MDT, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1242 AM CDT Wed Jun 9 2021

.UPDATE...
Issued at 1233 AM CDT Wed Jun 9 2021

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 927 PM CDT Tue Jun 8 2021

An area of showers and thunderstorms continues over north central
South Dakota. There does appear to have been some weakening
overall, but still a few stronger storms in place, along with very
heavy rainfall. Also still anticipating another area of storms
currently over western South Dakota to make its way to the
counties west of the Missouri River by midnight, with most of the
CAMs indicating the line weakening once in crosses the river by
sunrise Wednesday morning. No changes made to winds or
temperatures at this time.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 225 PM CDT Tue Jun 8 2021

Storms continue to fire along the warm front stretching across
southwest ND this afternoon. A few have come close to Corson County,
but the environment in the warm sector is more capped without the
focus point of the boundary to aid lift.

Low pressure will move into western and central SD this evening.
Drier air at the mid levels east of the Missouri and across south
central SD will impede showers and thunderstorms. However, west
river, including Corson and Dewey counties, could see a few strong
to severe storms. This is especially true as the warm front
reorients and retrogrades to a sharper southwest to northeast
direction that travels through western Corson. A few showers may
linger into Wednesday morning in the sfc trough axis just east of
the Missouri River. Drier air then moves in again from the west for
the remainder of the day Wednesday.

Temperatures will remain well above average with highs climbing into
the 90s again on Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 PM CDT Tue Jun 8 2021

Our persistent pattern continues with the 500mb low and trough
extending from the Gulf of AK through WA/OR/CA. The surface low will
be over eastern MT. The main change with this one is the extra 500mb
support with a sizable wave ejecting east-northeast from OR/CA/NV at
daybreak through ID/WY/MT through the daytime hours Thursday, with
the surface low quickly deepening as it moves into western ND
Thursday night and into south central Canada Friday morning while
becoming nearly stacked from the sfc-500mb. Expect plenty of
moisture to surge in from the open Gulf of Mexico. Not only will we
be expecting strong to severe storms, but the best chance of
rainfall over the past week and looking out a week ahead. While we
are hoping for the rain, most are not overly enthused about stronger
storms or the potential for frequent lightning that could cause fire
starts. The SPC outlook looks reasonable at this point, highlighting
our western counties, central SD and into ND where the best forcing
will be after about 09Z. Will need to continue to monitor the latest
forecast trends. The frontal boundary will shift east of our area
around 15Z Friday, with plenty of dry air quickly shifting in. The
cooler air will also be a bonus, with highs back to around 80
degrees Friday and Saturday. Temperatures return to around 90
degrees Saturday, with rh values falling into the upper teens to
around 25 percent. At this point, if precipitation does fall
Thursday night and the lighter wind forecast continues, fire weather
concerns would be mitigated. Looking ahead, 90s look common for
highs through next Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1233 AM CDT Wed Jun 9 2021

Terminals KABR,KATY,KPIR,KMBG

A line of thunderstorms will track across central South Dakota
during the overnight hours, then looks to dissipate shortly after it
crosses the Missouri River. Periods of sub-VFR cigs and vsbys and
strong wind gusts are possible with the storms. Otherwise, VFR
conditions will prevail overnight and through the day Wednesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Wise
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, Jun 8, 3:48 AM MDT, 20 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CDT Tue Jun 8 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-091000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

A couple of strong to severe storms will be possible tonight mainly
for locations along and west of the Missouri River valley. Damaging
winds would be the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible on Wednesday with any
severe threats remaining low. A much better chance for potentially
strong to severe storms will be possible Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-091000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
448 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible Wednesday with any severe
threats remaining low. A round of strong to severe storms will be
possible Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 8, 8:03 PM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             TIMBER LAKE             45.43N 101.07W
06/08/2021  E1.00 INCH       DEWEY              SD   TRAINED SPOTTER

&&

TMT
Special weather statement, Jun 8, 8:11 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
811 PM MDT Tue Jun 8 2021

SDZ003-015-090245-
Dewey SD-Corson SD-
811 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 845 PM MDT...

At 811 PM MDT, Doppler radar was tracking a strong thunderstorm over
Isabel, or 25 miles north of Dupree, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Isabel and Firesteel.

LAT...LON 4552 10152 4556 10109 4526 10113 4527 10149
      4538 10149 4539 10147 4547 10147 4547 10153
TIME...MOT...LOC 0211Z 271DEG 17KT 4539 10142

Lueck
Local storm report, Jun 8, 8:13 PM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     1 NE TIMBER LAKE        45.43N 101.07W
06/08/2021  M72 MPH          DEWEY              SD   MESONET

            MESONET STATION 293 TIMBER LAKE (SDDOT).

&&

TMT
Local storm report, Jun 8, 8:24 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TORNADO          10 NE TIMBER LAKE       45.55N 100.96W
06/08/2021                   CORSON             SD   TRAINED SPOTTER

            PRELIMINARY INFO. TIME AND LOCATION
            APPROXIMATED AND BASED ON RADAR/REPORTS.
            SPOTTER REPORTED A TORNADO.

&&

TMT
Local storm report, Jun 8, 8:32 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLASH FLOOD      4 N FIRESTEEL           45.48N 101.29W
06/08/2021                   CORSON             SD   PUBLIC

            WATER RUNNING OVER COUNTY ROAD 4 MILES NORTH
            OF FIRESTEEL. STOCK DAMS OVERTOPPED WITH
            WATER.

&&

TMT
Local storm report, Jun 8, 9:03 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     4 NW LANTRY             45.06N 101.47W
06/08/2021  M58 MPH          DEWEY              SD   MESONET

            MESONET STATION LANS2 LANTRY 3 NW. TIME
            ESTIMATED BY RADAR. GUST OCCURRED BETWEEN
            852 PM AND 952 PM CDT.

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:17 PM MDTSevere Thunderstorm WarningABRCorson, Dewey43 min
Jun 8, 6:22 PM MDTFlash Flood WarningABRCorson3 hr
Jun 8, 6:44 PM MDTFlash Flood WarningABRCorson, Dewey3 hr
Jun 8, 6:44 PM MDTSpecial Weather StatementABRCorson31 min
Jun 8, 7:02 PM MDTSpecial Weather StatementABRCorson28 min
Jun 8, 7:11 PM MDTSevere Thunderstorm WarningABRCorson, Dewey49 min
Jun 8, 7:21 PM MDTTornado Warning Tornado observedABRCorson, Dewey24 min
Jun 8, 7:25 PM MDTSevere Thunderstorm WarningABRCorson, Dewey50 min
Jun 8, 7:44 PM MDTTornado WarningABRCorson16 min
Jun 8, 8:11 PM MDTSpecial Weather StatementABRCorson34 min
Jun 8, 8:28 PM MDTSevere Thunderstorm WarningABRDewey47 min
Jun 8, 9:12 PM MDTSevere Thunderstorm WarningABRDewey36 min
Jun 8, 9:33 PM MDTFlash Flood Warning Considerable damage threatABRCorson, Dewey8 hr
Jun 8, 10:54 PM MDTSevere Thunderstorm WarningABRCorson, Dewey66 min
Jun 9, 12:03 AM MDTSpecial Weather StatementABRCorson, Dewey57 min
Jun 9, 12:40 AM MDTSpecial Weather StatementABRJones, Stanley65 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.